Virginia, 2008

Hail and Damaging Winds in Virginia, July 27, 2008

July 27, 2008 · NWS LWX · 19 events in 4 counties and zones

A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$44,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours. Many of the storms became severe, producing damaging winds that downed trees and power lines. Large hail to the size of quarters was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 10:44 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 27, 10:44 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT SUN JUL 27 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY...MOVING THROUGH
TONIGHT AND STALLING ACROSS SOUTHEAST VIRGINIA MONDAY. DRY WEATHER CAN
BE EXPECTED MONDAY...BUT THE FRONT WILL ADVANCE NORTH DURING THE
MIDDLE OF THE WEEK INCREASING HUMIDITY AND THE CHANCES FOR
THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

UPDATE FOR SEVERE THUNDERSTORM WATCH 759 IN EFFECT UNTIL 8 PM FOR
LWX COUNTIES EAST OF THE BLUE RIDGE.

TODAY LOOKS LIKE A VERY ACTIVE WEATHER DAY. SURFACE ANALYSIS AT
14Z SHOWS A TROUGH ALONG THE BLUE RIDGE AND A COLD FRONT NEARING
THE APPALACHIANS. VISIBLE SATELLITE IMAGERY AND SURFACE
OBSERVATIONS SHOW PLENTY OF CLEARING ACROSS THE REGION...WITH
DEBRIS CLOUDS FROM OVERNIGHT CONVECTION EXITING THE EASTERN
FORECAST AREA.

THE MODIFIED 12Z KIAD RAOB HAS OVER 2000 J/KG CAPE...WITH MODELS
PRODUCING AROUND 2500 J/KG. THERE IS ALSO AROUND 30 KNOTS OF
SHEAR. LAPSE RATES WILL STEEPEN THIS AFTERNOON WITH A COOL UPPER
TROUGH NEARBY AND WARMING LOW LEVELS. OVERALL...LOOKS LIKE PLENTY
OF INSTABILITY TO WORK WITH. THERE IS NO LACK OF LIFTING TRIGGERS
TODAY...WITH THE LEE TROUGH...COLD FRONT...PROBABLY BAY
BREEZE...AND UPPER TROUGH. PRIMARY THREATS TODAY ARE DAMAGING
WINDS AND LARGE HAIL. LOCAL WRF-ARW INDICATES INITIATION BY
NOON...WHICH IS SUPPORTED BY THE ISOLATED CELLS DEVELOPING IN THE
POTOMAC HIGHLANDS. WITH EXISTING SHEAR...THESE STORMS ARE EXPECTED
TO BECOME BETTER ORGANIZED THROUGH THE DAY.

A SECOND ROUND OF STORMS IS EXPECTED ALONG THE FRONT LATER THIS
AFTERNOON. WHILE THE AIRMASS WILL BE SOMEWHAT WORKED OVER BY
MORNING AND EARLY AFTERNOON ACTIVITY...ENOUGH EXISTING INSTABILITY
AND MESOSCALE EFFECTS TO SUPPORT MORE STRONG TO SEVERE STORMS.
THIS ROUND WOULD MOST LIKELY HAVE MORE ORGANIZED LINE SEGMENTS.

WILL BE DOING A SPECIAL RAOB THIS AFTERNOON FOR WEATHER SUPPORT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A SECOND ROUND OF STORMS ASSOCIATED WITH THE COLD FRONT WILL BE
MOVING EAST OF THE AREA THROUGH THE EVENING HOURS BECOMING MORE
NORTH AND WEST.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
NORTHERN HEMISPHERIC 500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5
DAYS INDICATES AN UPPER LOW MOVING SOUTH ALONG THE WESTERN CANADIAN
BORDER. THIS IS INFLUENCING RIDGING OVER THE NORTHERN
ROCKIES...FORMING TROUGHING OVER THE HUDSON BAY REGION AND RIDGING
TO STRENGTHEN OVER THE CANADIAN MARITIMES. RIDGING DOMINATES THE
CENTRAL CONUS. WATER VAPOR LOOP SHOWS A SHORTWAVE LIFTING INTO NEW
ENGLAND...AS THE NEXT WAVE DROPS SOUTHEAST OVER THE OHIO VALLEY. A
STRONGER TRAILING WAVE IS DROPPING OVER THE GREAT LAKES. 02Z SURFACE
MAP PLACED A TROUGH IN THE LEE OF THE CENTRAL APPALACHIANS. A COLD
FRONT WAS APPROACHING FROM THE OHIO VALLEY. 1015MB HIGH PRESSURE
DOMINATED THE MIDWEST.

HIGH PRESSURE AND DECREASING MOISTURE EXPECTED FOR THE EARLY WORK
WEEK...BEFORE MOISTURE AND BUILDING HEAT RETURN MID WEEK. WHILE
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT OF MAINTAINING THE
TROUGH FEATURE ALOFT THROUGH THE LONG RANGE...CONVECTIVE PROCESSES
WILL LIKELY DICTATE TIMING OF NORTHWARD MOVEMENT OF THE FRONTAL
BOUNDARY. WITH THE GFS EXHIBITING CONVECTIVE FEEDBACK...SIDED CLOSER
TO THE EUROPEAN DEPICTION AT THIS TIME.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SOUTHERLY TO SOUTHWESTERLY WINDS TODAY AT ALL TERMINALS WITH A
TROUGH OVER THE FORECAST AREA. MARINE FRONT TO PRODUCE SELY WINDS
KDCA/KBWI/KMTN BY THIS AFTN... WHICH WILL ENHANCE CNVGNC ERN HALF
OF AREA TDA. TSTMS SHUD DVLP BY LATE MRNG OR EARLY AFTN.
ATTM...WILL INCLUDE CB RKRAMARS ALL SITES EARLY AFTN THRU MID
EVE...AND WILL REFINE TIMING OF TSTM IMPACT IN 12Z ISSUANCE.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.

&&

.MARINE...
AS SFC TROF SHARPENS ACRS CNTRL ZONES TDA...SLY WINDS SHUD INCR IN
CHSPK BAY...SPCLY SRN PORTION. WILL INCLUDE SMALL CRAFT ADZY 27/16Z
THRU 28/00Z FOR CHSPK BAY FROM SMITH POINT TO SANDY POINT...AND FOR
POTOMAC FROM COBB ISLAND TO SMITH POINT. ADZY CONDITIONS SHUD
SUBSIDE THIS EVE AS DIFFUSE CDFNT MOVES ACRS.

HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ532>534-537.

&&

SYNOPSIS...SJR
NEAR TERM...SAR
SHORT TERM...MRK
LONG TERM...SJR
AVIATION...MRK/SJR
MARINE...MRK/SJR
Hazardous weather outlook, Jul 27, 10:47 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1147 AM EDT SUN JUL 27 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1147 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY
LATE THIS MORNING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A
COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE...AND WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TO 10 PM FOR THE
LOWER TIDAL POTOMAC AND THE CHESAPEAKE BAY FROM SMITH POINT TO
SANDY POINT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES
NEAR 100 DEGREES MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER
REPORTS.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1147 AM EDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LOCATIONS EAST OF THE
BLUE RIDGE UNTIL 8 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA BY LATE THIS MORNING AS A
STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES.
SOME STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES
NEAR 100 DEGREES MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER
REPORTS.

In the hours before

Special weather statement, Jul 27, 10:30 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SUN JUL 27 2008

VAZ028-271600-
FREDERICK VA-
1130 AM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY...

AT 1130 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HIGH VIEW MANOR...MOVING EAST AT 24 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WINCHESTER...ALBIN...STEPHENSON AND CLEAR BROOK
WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jul 27, 10:59 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1159 AM EDT SUN JUL 27 2008

VAZ028-031-271630-
CLARKE VA-FREDERICK VA-
1159 AM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT CLARKE AND FREDERICK COUNTIES...

AT 1159 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTH OF ARMEL...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. PEA SIZED HAIL HAS BEEN REPORTED IN WINCHESTER.

THE COMMUNITIES OF STEPHENS CITY...BOYCE AND BERRYVILLE WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jul 27, 11:17 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT SUN JUL 27 2008

MDZ005-271645-
CARROLL MD-
1217 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT CARROLL COUNTY...

AT 1217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEW WINDSOR...MOVING EAST AT 16 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WESTMINSTER...GAMBER AND HAMPSTEAD WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Local storm report, Jul 27, 11:28 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             NEW WINDSOR             39.54N 77.11W
07/27/2008  E0.75 INCH       CARROLL            MD   PUBLIC

&&

HTS
Special weather statement, Jul 27, 11:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EDT SUN JUL 27 2008

MDZ009-VAZ030-031-041-042-052-053-271715-
CLARKE VA-FAIRFAX VA-FAUQUIER VA-LOUDOUN VA-MONTGOMERY MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-WARREN VA-
1251 PM EDT SUN JUL 27 2008

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...FAUQUIER...WARREN...
CLARKE...LOUDOUN...PRINCE WILLIAM/MANASSAS/MANASSAS PARK AND FAIRFAX
COUNTIES...

AT 1251 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HUGHESVILLE TO 2 MILES SOUTH OF BLUE MOUNTAIN...
MOVING EAST AT 34 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF DELAPLANE...ASHBURN...COUNTRYSIDE...ARCOLA AND
NORTH POTOMAC WILL BE AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

HTS
Local storm report, Jul 27, 11:59 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT SUN JUL 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             FORT MEADE              39.11N 76.74W
07/27/2008  E1.00 INCH       ANNE ARUNDEL       MD   TRAINED SPOTTER

            PENNY TO QUARTER HAIL ALONG ROUTE 32.

1250 PM     TSTM WND GST     FORT MEADE              39.11N 76.74W
07/27/2008  M60.00 MPH       ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

HTS

The radar

The Sterling radar (KLWX), 16 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 27, 12:10 PM EST
Where
Fairfax County, 1.05 mi E of Bull Run
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.832, -77.461

Fairfax County Emergency Management reported a tree fell on a car on Rydell Road.

Hail, Loudoun

When
July 27, 12:13 PM EST to 12:14 PM EST
Where
Loudoun County, Ashburn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.050, -77.480

An NWS Employee reported hail to the size of quarters in Ashburn.

Thunderstorm Wind, Fairfax

When
July 27, 12:14 PM EST
Where
Fairfax County, Bull Run
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.830, -77.480

An automated observation at Bull Run Elementary School measured a wind gust of 58 MPH.

Thunderstorm Wind, Fairfax

When
July 27, 12:15 PM EST
Where
Fairfax County, 1.59 mi WNW of Johnsons Corner
Measured
50 kt (58 mph) estimated gust
Injuries
3 direct, 0 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.805, -77.479

A local newspaper reported 3 people were injured when a tent collapsed at Bull Run Regional Park.

Hail, Fairfax

When
July 27, 12:20 PM EST
Where
Fairfax County, 1.32 mi NNW of Centreville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.847, -77.432

An amateur radio operator reported quarter-size hail at the intersection of Interstate 66 and Route 28.

Lightning, Fairfax

When
July 27, 12:30 PM EST
Where
Fairfax County, Fairfax Station
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.800, -77.320

A local newspaper reported a chimney was damaged by a lightning strike. Part of the chimney broke off, falling onto a gas meter and causing a small gas leak.

Thunderstorm Wind, Fairfax

When
July 27, 12:31 PM EST
Where
Fairfax County, 2.32 mi S of Clifton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.747, -77.372

Fairfax County Emergency Management reported a tree down at the intersection of Henderson Road and Old Yates Ford Road.

Hail, Fairfax

When
July 27, 12:34 PM EST
Where
Fairfax County, 1.28 mi ESE of Burke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.790, -77.250

A trained spotter reported hail to the size of pennies.

Thunderstorm Wind, Fairfax

When
July 27, 12:42 PM EST
Where
Fairfax County, 1.66 mi NNW of Pohick Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.742, -77.212

Fairfax County Emergency Management reported a tree down at the intersection of Rolling Road and Fullerton Road.

Thunderstorm Wind, Fairfax

When
July 27, 12:42 PM EST
Where
Fairfax County, 1.99 mi NNW of Pohick Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.747, -77.212

Fairfax County Emergency Management reported a tree down at the intersection of Rolling Road and Richfield Road.

Thunderstorm Wind, Fairfax

When
July 27, 12:46 PM EST
Where
Fairfax County, 0.77 mi N of Fairfax Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.781, -77.250

Fairfax County Emergency Management reported a tree down at the intersection of Hillside Road and Moverly Court.

Hail, Spotsylvania

When
July 27, 12:48 PM EST
Where
Spotsylvania County, 0.88 mi SE of Wilderness Corner
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.310, -77.690

Spotsylvania Fire and Rescue reported hail to the size of pennies.

Thunderstorm Wind, Fairfax

When
July 27, 12:48 PM EST
Where
Fairfax County, 0.97 mi SE of Baileys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.859, -77.138

Fairfax County Emergency Management reported a tree down at the intersection of Munson Hill Road and Glen Carlyn Road.

Hail, Fairfax

When
July 27, 12:53 PM EST
Where
Fairfax County, 1.08 mi W of Lorton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.700, -77.240

Hail to the size of pennies was reported in Lorton.

Thunderstorm Wind, Fauquier

When
July 27, 12:53 PM EST
Where
Fauquier County, 0.92 mi SSE of Dudie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.718, -77.873

Fauquier County Fire and Rescue reported a tree down at Wilson Road and Old Waterloo Road.

Hail, Fairfax

When
July 27, 12:55 PM EST
Where
Fairfax County, 0.87 mi NE of Fairfax Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.779, -77.239

A trained spotter reported hail to the size of pennies.

Thunderstorm Wind, Fairfax

When
July 27, 12:55 PM EST
Where
Fairfax County, 1.01 mi SSW of Pohick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.687, -77.209

Fairfax County Emergency Management reported a tree down at the intersection of Gunston Road and Old Colchester Road.

Thunderstorm Wind, Fauquier

When
July 27, 12:58 PM EST
Where
Fauquier County, 1.65 mi NE of Dudie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
38.743, -77.855

Fauquier County Fire and Rescue reported a tree down at Cannonball Gate and Pond Lane.

Thunderstorm Wind, Spotsylvania

When
July 27, 1:10 PM EST
Where
Spotsylvania County, 0.79 mi NW of Alsop to 0.5 mi N of Alsop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.207, -77.662

Spotsylvania County Emergency Management reported numerous trees and power lines downed on Robert E. Lee Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118499, 118493, 118500, 118507, 118488, 118497, 118501, 118489, 118502, 124066, 118503, 118495, 118504, 118490, 118509, 118492, 118506, 118510, 118512.